Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Dangerous Lipid Levels -- Scared
Oct 2, 2000

Hi Docs...I have had an AIDS diagnosis for almost 10 years...so far I have enjoyed pretty good health and have never had a serious health problem. For the past six months my doctor has been trying to get my triglycerides and cholesterol down, he suspects they are abnormally high because of the HIV meds I am taking. Zerit, Nevirapine & Ziagen. He is perplexed because he says these meds don't usually cause these problems, and so far the Lipitor he put me on has not made a dent. My cholesterol is 345, and my triglycerides are in the 600 range. Now he says I will probably need to change meds, but I work full-time and don't want to go through the side effects of the PI's. Here is my question: can any of the meds I mentioned cause the high numbers, and what combo would you suggest if I needed to change? My current VL is about 1200, and my t-cells are about 190. I don't really want to change combos because the one I am taking is easy to manage...but I don't want to drop dead of a heart attack either. I'm thinking about stopping all meds except for Bactrim & taking my chances.

Thanks!

Response from Dr. Pavia

Let's take this one step at a time. The meds you are on are not clearly associated with high cholesterol. In fact, we usually consider changing to a triple nuke or nevirapine based regimen if a very high cholesterol develops on a PI. High triglycerides have been seen in HIV infected folks for years, even before we had any therapy.

While I don't think we have all of the answers on these problems, I doubt changing meds for the purpose of lowering your cholesterol would work. Having said that, don't be too scared of potential PI side effects - many people experience few if any, and certainly it is unusual to miss work due to PI side effects.

I wonder if you don't have a form of familial hyperlipidemia possibly unrelated to HIV or its treatment. I would find out whether any of your relatives have elevated cholesterol or triglycerides. Do you know what your cholesterol and TG were like before you started these meds?

There is a lot more to treating lipids than just a starting dose of lipitor. Diet is very important. The dose of lipitor can be increased up to a maximum of 80 mg per day. Nevirapine might lower the lipitor levels somewhat, and this needs to be thought about. There are other types of drugs that can be used, including a group called the fibrates, niacin, among others. Talk this over with your doctors, and if they run out of options treating the lipids, there are probably some endocrinologists or cardiologists in your area who deal with cholesterol disorders full time.

Don't freak out, high cholesterols are just one of many factors that contribute to heart disease and it usually takes dozens of years. Make sure you stop smoking and keep exercising, have a glass of red wine now and again, and give it some time to sort out.

ATP

Andrew T. Pavia, M.D.



Previous
CNS Consequences of Long Term HAART?
Next
Is It Helpful To Be Tested For Possible Cofactors?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement